Illinois, 2021

Tornadoes in Illinois, July 29, 2021

July 29, 2021 · NWS ILX · 2 events in 2 counties and zones

A cold front settling southward through central Illinois triggered scattered strong to severe thunderstorms during the late afternoon and early evening of July 29th. Two short-lived tornadoes occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front settling southward through central Illinois triggered scattered strong to severe thunderstorms during the late afternoon and early evening of July 29th. Two short-lived tornadoes occurred with the storms. One touched down in Cumberland County northeast of Greenup and the other touched down in Crawford County just south of Palestine. Minor damage was reported with both tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 29, 2:22 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 2:22 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
322 PM CDT Thu Jul 29 2021

.SYNOPSIS...
Issued at 322 PM CDT Thu Jul 29 2021

Scattered thunderstorms will develop late this afternoon and move
south to southeast across the area. Ahead of these storms, hot and
humid weather is expected with heat index values around 105
expected through 8 pm. Once the rain ends tonight, mostly clear
skies are expected with overnight lows dropping into the 60s.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 322 PM CDT Thu Jul 29 2021

Still expecting scattered storms to develop along a weak cold
front dropping into the CWA from northern IL. However, continued
elevated convection in the northern part of the area has kept a
dense cirrus shield over the area and this has limited instability
over the area and slowed the eroding of the cap. MLCIN is still
50-150 over the central part of the CWA where the best convergence
is located at along the outflow boundary. HiRes models have had
trouble with reality, and this has not boosted confidence in
possible outcomes rest of the afternoon and evening. Still believe
something could develop along the front once it gets into the
3500-4000 j/kg instability axis near I-74 so will keep chance of
storms over the CWA for late this afternoon through this evening.
Storms that do develop could still produce hail and damaging
winds, and move south-southeast this evening. Believe precip
should be south of the CWA around midnight and then expecting dry
weather to continue through tomorrow. Hot and humid conditions
will also continue even though some areas have seen dense cloud
cover. So, the heat advisory will be allowed to continue through 8
pm. Overnight lows are expected to fall into the 60s given the
precip moving south of the area and cooler air advecting into
central IL. Tomorrows highs will be much cooler as well, only
reaching to around 80. Conditions tomorrow should be less humid,
but any place that sees rain this evening could see some light
fog.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 322 PM CDT Thu Jul 29 2021

After a brief break in the precip Friday evening, another boundary
will setup near the western part of the CWA and bring more storms
for late Fri night through Sat night. Models differ on how close
into the CWA this boundary will setup but looks like most of the
precip should be southwest of I-74. Dry weather is then expected
for the remainder of the weekend and through next week. Temps will
also be on the cooler side, with highs in the upper 70s to into
the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu Jul 29 2021

Models not handling the current storm situation very well so
location of mesoscale features will be the key to the forecast.
Scattered storms still popping in the north near PIA and moving
toward BMI this afternoon but rest of the area is just seeing
either light rain or high based clouds. Atmosphere is becoming
increasingly more unstable, but it remains capped over most of the
area. The outflow boundary is down near I-72 while the front is
still in northern IL. Once cap erodes and front arrives, storms
will develop again...first at PIA, then BMI and then moving south
toward SPI/DEC/CMI. Have included TEMPO groups for all sites at
best guess of 3hr period when convection is possible at each site.
Otherwise VCTS for 1-2hrs after the TEMPO groups. After precip,
clouds should scatter out and fog should develop getting as low as
4sm with 2sm tempo in the morning. Winds will be west to
southwesterly and then becoming northwest after precip and the
light and variable overnight through morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Jul 29, 2:01 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Thu Jul 29 2021

ILZ027>031-036>038-045-046-302015-
Champaign-Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-
Vermilion-Woodford-
301 PM CDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values up to 105 degrees possible this afternoon.

Scattered thunderstorms will continue this afternoon into the
evening. Some of the storms could become severe, with damaging
winds and large hail. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will be possible at times Friday
night through Saturday night. Severe weather is not anticipated with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm.

ILZ040>044-047>054-061-302015-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Moultrie-
Piatt-Sangamon-Schuyler-Scott-Shelby-
301 PM CDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach 102 to 110 degrees this afternoon.

Scattered thunderstorms will continue this afternoon into the
evening. Some of the storms could become severe, with damaging
winds and large hail. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will be possible at times Friday
night through Saturday night. Severe weather is not anticipated with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm.

ILZ055>057-062-063-066>068-071>073-302015-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Richland-
301 PM CDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach 102 to 110 degrees this afternoon.

Scattered thunderstorms are expected to move into the area this
evening. Some of the storms could become severe, with damaging
winds, large hail, and locally heavy rainfall. An isolated tornado
is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will be possible at times
Saturday and Saturday night. Severe weather is not anticipated
with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm.

Erwin

In the hours before

Local storm report, Jul 29, 1:19 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       1 SSW GERMANTOWN HILLS  40.76N 89.48W
07/29/2021  M1.91 INCH       WOODFORD           IL   COCORAHS

            RAINFALL OVER LAST FIVE HOURS.

&&

ERWIN
Special weather statement, Jul 29, 2:17 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
317 PM CDT Thu Jul 29 2021

ILZ037-041-042-048-292045-
Logan-Tazewell-Mason-Menard-
317 PM CDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENARD...
NORTHWESTERN LOGAN...SOUTH CENTRAL TAZEWELL AND NORTHEASTERN MASON
COUNTIES UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Jose, or 8 miles north of Mason City, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mason City, San Jose, Emden, Middletown, Hartsburg and New Holland.

This includes the following highways...
 Interstate 155 between mile markers 0 and 11.
 Interstate 55 near mile marker 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4028 8982 4041 8971 4028 8932 4005 8952
TIME...MOT...LOC 2017Z 306DEG 31KT 4032 8970

37
Local storm report, Jul 29, 4:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 NNW ALTA              40.84N 89.65W
07/29/2021  E1.13 INCH       PEORIA             IL   MESONET

            TOTAL AS OF 1 PM.

&&

37

The radar

The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Cumberland

When
July 29, 4:40 PM CST to 4:43 PM CST
Where
Cumberland County, 3.68 mi ENE of Greenup to 3.6 mi ENE of Greenup
Rating
EF0
Path length
0.52 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.269, -88.106

A tornado touched down about 3.4 miles east-northeast of Greenup just south of I-70 at 5:40 PM CDT. The tornado tracked south-southeastward, eventually crossing U.S. 40 near the intersection of County Road 1975 East. Minor crop damage occurred before the tornado dissipated at 5:43 PM CDT.

Tornado, Crawford

When
July 29, 6:20 PM CST to 6:22 PM CST
Where
Crawford County, 1.42 mi NE of Morea to 1.19 mi NE of Morea
Rating
EF1
Path length
0.39 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.947, -87.605

A tornado touched down 3.8 miles south of Palestine at 7:20 PM CDT. The tornado tracked south-southeastward along IL-33 knocking multiple power lines down. A piece of sheet metal was torn off a building and thrown over a power line as well. The tornado quickly dissipated about 4.2 miles south of Palestine at 7:22 PM CDT.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966959, 966960.